Many patients who take pharmaceutical drugs for various conditions report excessive sweating as a side effect. For instance, the International Hyperhidrosis Society reports that up to 19 percent of patients taking SSRI and SNRI antidepressants report that the drugs cause excessive sweating. Drug interactions may also cause sweating for some patients; always ask your doctor before taking even an over-the-counter medication.
Excessive sweating is one of the many side effects of analgesic pain medications. The patient may experience sweating while taking these drugs, or may experience excessive sweating upon withdrawal from the drug, according to Opiates.com. The International Hyperhidrosis Society has a long list of analgesics that may cause sweating in some patients, the most common being Celebrex, fentanyl-based drugs, Vicodin, Methadone, prescription Aleve, prescription Midol, OxyContin, Vioxx and Ultram.
Certain cardiovascular drugs are known to cause sweating in a small number of patients. The International Hyperhidrosis Society lists 17 classes of pharmaceutical cardiovascular drugs with sweating as a side effect, including Norvasc, Bumex, Digitek, Cardura, Zestril, Altrace, and several NIFEdipine and verapamil-based drugs.
According to the International Hyperhidrosis Society, many common antidepressants list excessive sweating as a side effect. By brand name, the SSRIs that cause sweating are Celexa, Luvox, Lexapro, Paxil, Prozac, Symbyax and Zoloft. The SNRIs that cause sweating are Cymbalta and Effexor. In addition, the neuropsychiatric drug Norpramin is known to cause sweating in a significant portion of patients.
While excessive sweating may be a side effect of hormonal imbalances, certain drugs given to patients to balance hormones may also increase sweating. The International Hyperhidrosis Society lists 14 classes of endocrine (hormonal) drugs that may have sweating as a side effect, including epinephrine-based drugs, thyroid regulators, Depo-Provera birth control pills, testosterone drugs and vasopressins.